Wisconsin, 2021

Tornadoes and Hail in Wisconsin, December 15, 2021

December 15, 2021 · NWS ARX · 47 events in 11 counties and zones

An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across western Wisconsin. Eight tornadoes occurred across parts of Trempealeau, Jackson and Clark Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.1 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across western Wisconsin. Eight tornadoes occurred across parts of Trempealeau, Jackson and Clark Counties. Four of these tornadoes were rated EF2 and three EF1. The most substantial damage from the EF2 tornadoes occurred in Clark County. One tornado destroyed a home in the southwest corner of the county near Five Mile Creek west of Neillsville (Clark County). Another tornado caused extensive damage to farms and trees after moving through Stanley (Chippewa County) into the northwest corner of Clark County. An EF0 tornado passed through Perrot State Park (Trempealeau County) and damaged several homes on the west edge of Trempealeau (Trempealeau County). The other tornadoes largely moved through rural areas damaging trees, power lines and farm buildings. Because of the severe weather threat, the Rotary Lights display in La Crosse (La Crosse County) was closed for the first time in over 26 years where two temporary structures were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 15, 4:45 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 15, 4:45 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
445 PM CST Wed Dec 15 2021

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Dec 15 2021

...Very Rare, dangerous December severe weather risk/high winds
this evening and tonight...

Not much change in thinking regarding the storm/wind threats this
evening and overnight. Improvement in dense fog slowly continues
early this afternoon north of I-94 as a warm front lifts north,
but fog could linger through the afternoon across north-central
WI. South of the front, temps quickly climb into the 50s and 60s
to even near 70 in spots, record values for many, along with dew
points in the 50s to low 60s. In addition, southerly winds have
increased to 15 to 25 mph with gusts of 30 to 40 mph in the warm
sector. Despite impressive wind fields aloft, wind gusts in the
warm sector will be tempered a bit with the strong elevated warm
nose/modest vertical mixing in the warm advective regime.

An intense, compact, negatively-tilted shortwave trough evident
across the central plains early this afternoon will race northeast
to near Lake Superior by early Thursday morning with the
associated surface low deepening to near 976 mb. Very strong
warm/moist advection will occur ahead of the associated cold front
with extremely strong, anomalous wind fields. A cyclonically
curved 100+ kt jet streak will lift across the region this evening
with 850 mb flow increasing to 70 to 80 kts. As has been
reiterated in recent days, the moisture/wind field anomalies with
this system are remarkably anomalous, in some cases outside of the
model climatology.

A strongly forced, low-topped linear band of convection will
develop to the southwest this evening, encroaching on the area by
6-7 pm, and then quickly racing across the region through around
11 pm. Low- level shear will be very strong, with around 50 kts of
0-1 km bulk shear. While still on the modest side, forecast
instability values have crept up over the past day, with SBCAPE
expected to reach 500- 750 J/kg, and HREF ensemble max values up
to 1000 J/kg. There remains a significant, higher end, wind threat
with these storms, given the storm motions over 60 to 70 mph and
very strong winds aloft. Wind gusts in excess of 80 mph are
possible with the strongest storms, while any storms could produce
gusts of 60 to 70+ mph. In addition, given the very strong low-
level shear, fast-moving tornadoes could occur, and potentially a
strong tornado (especially west of the MS) given the impressive
dynamics/wind fields with the system. Certainly a very rare
environment for mid-December.

Behind the front, very strong non-convective wind gusts will
overspread the region as lapse rates steepen with a push of cold
advection and strong pressure rises. Based on winds at the top of
the mixed layer, gusts up to around 65 mph are expected. The
intense winds will occur over a several hour period through the
early morning hours, gradually dropping off towards sunrise.

Although not unseasonably cool, much colder temps in the 20s and
30s are expected late tonight and Thursday behind the front,
possibly leading to slick spots on roads that may be wet. There is
some signal for freezing drizzle across north-central WI late
tonight, although confidence isn't high. Otherwise, winds will
gust up to 30 to 40+ mph well into Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Dec 15 2021

The next chance for some precipitation looks to arrive Friday
night and possibly linger into Saturday. A northern stream short
wave trough will drop out of Canada and move across the Upper
Midwest. While the models are all showing this wave, there are
quite a few differences on the strength and track of the wave. As
of now, it would appear the best forcing should pass by to the
north of the area with giving just some small chance for light
snow generally north of Interstate 90. After that, upper level
ridging will build in for the weekend and then transition into a
zonal flow. The next short wave trough in this pattern looks to
move by well to the north of the region across southern Canada.
This system should push a cold front through early next week, but
at this time, it looks to come through dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 445 PM CST Wed Dec 15 2021

Dangerous storm moving through tonight with wind, storms and some
cig impacts.

Cigs: brief drop in cigs with line of storms early this evening,
then scattered for a few hours and then back into MVFR for the night
through Thu morning. Should see a scattering of the deck by mid
afternoon.

WX/vsby: strong/severe line of storms will drive across the TAF
sites early this evening (01-03z)...likely only impacting for 1/2
hour or less. Some vsby restrictions with heavy rain. With passage
of cold front later tonight not expecting fog.

Winds: very strong tonight into Thu morning with strongest gusts
tonight upwards of 50 kts from the south/southwest. With the
thunderstorms (01-03z) winds will be a bit more southwest and could
gust closer to 70 kts. Passage of the storm's cold front
overnight/early Thu morning will swing winds to more westerly with a
gradual decrease through the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 6 AM CST Thursday for WIZ017-029-032>034-
     041>044-053>055-061.

     Dense Fog Advisory until 6 PM CST this evening for WIZ017-029.

MN...High Wind Warning until 6 AM CST Thursday for MNZ079-086>088-
     094>096.

IA...High Wind Warning until 6 AM CST Thursday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Dec 15, 2:06 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
206 PM CST Wed Dec 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
206 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms will race across the area between 6 PM
and 11 PM. These storms will move east/northeast at 60 to 70 mph
and will be capable of producing damaging wind gusts of 70 mph
and
isolated gusts of 80 mph or higher. Tornadoes will also be
possible, particularly near and west of the Mississippi River.
There is the potential for a strong tornado to occur.

A High Wind Warning is in effect tonight. Dangerously strong wind
gusts to 65 mph are expected which could result in tree and power
line damage, leading to power outages.

Plummeting temperatures overnight could result in a flash freeze,
leading to some icy roads and sidewalks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts to 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

Any damage reports or wind gust observations would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Dec 15, 7:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     EYOTA                   43.99N 92.23W
12/15/2021                   OLMSTED            MN   EMERGENCY MNGR

            POSSIBLE TORNADO - CAR MOVED BY STRONG WINDS

&&

SHEA
Local storm report, Dec 15, 8:03 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     ST. CHARLES             43.97N 92.06W
12/15/2021  E52 MPH          WINONA             MN   TRAINED SPOTTER

&&

SHEA
Local storm report, Dec 15, 8:05 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     SPRING VALLEY           43.69N 92.39W
12/15/2021                   FILLMORE           MN   AMATEUR RADIO

            REPORTS OF WIDESPREAD POWER OUTAGES

&&

SHEA
Local storm report, Dec 15, 8:09 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FUNNEL CLOUD     6 N NODINE              43.99N 91.45W
12/15/2021                   WINONA             MN   PARK/FOREST SRVC

            FUNNEL CLOUD VISUAL NEAR THE MISSISSIPPI
            RIVER.

&&

JAR
Local storm report, Dec 15, 8:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     PLAINVIEW               44.17N 92.17W
12/15/2021  M85 MPH          WABASHA            MN   PUBLIC

&&

JAR
Local storm report, Dec 15, 8:12 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     LEWISTON                43.98N 91.87W
12/15/2021                   WINONA             MN   EMERGENCY MNGR

            POWER OUTAGES REPORTED

&&

SHEA

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 10 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
December 15, 8:17 PM CST
Where
Buffalo County, 0.5 mi W of Buffalo City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.230, -91.860

Trees were blown down in Buffalo.

Tornado, Trempealeau

When
December 15, 8:19 PM CST to 8:21 PM CST
Where
Trempealeau County, 6.02 mi WSW of Centerville to 3.86 mi WSW of Centerville
Rating
EF1
Path length
2.55 mi
Path width
40 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.023, -91.552

This EF1 tornado initially formed in Winona County Minnesota before crossing the Mississippi River and moving through the Trempealeau Wildlife Refuge. Hundreds of trees were damaged by the tornado before it dissipated along the northeast side of the refuge.

Thunderstorm Wind, Trempealeau

When
December 15, 8:20 PM CST
Where
Trempealeau County, 2.98 mi W of Centerville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.070, -91.510

A 65 mph wind gust west of Centerville was measured by a mesonet station.

Tornado, Trempealeau

When
December 15, 8:23 PM CST to 8:24 PM CST
Where
Trempealeau County, 1.35 mi WNW of Trempealeau to 1.03 mi NW of Trempealeau
Rating
EF0
Path length
0.74 mi
Path width
25 yd
Property damage
$520,000
Reported by
NWS Storm Survey
Coordinates
44.006, -91.456

This short-lived EF0 tornado likely formed over the Mississippi River, moved inland and across a portion of Perrot State Park before dissipating on the very western edge of Trempealeau. Extensive tree damage occurred in the state park and several homes were damaged when trees fell on them.

Thunderstorm Wind, Trempealeau

When
December 15, 8:24 PM CST
Where
Trempealeau County, Trempealeau
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.000, -91.430

Trees were blown down in Trempealeau.

Thunderstorm Wind, Trempealeau

When
December 15, 8:26 PM CST
Where
Trempealeau County, 3.59 mi SSW of Galesville
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.030, -91.370

Farm outbuildings were damaged south of Galesville.

Thunderstorm Wind, La Crosse

When
December 15, 8:26 PM CST to 8:27 PM CST
Where
La Crosse County, 1.87 mi ENE of Lytle to 1.29 mi W of Holmen
Measured
57 kt (66 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
43.958, -91.294

A path of wind damage occurred just west of Holmen. A barn was destroyed, the wall ripped off another barn, metal roofing removed from an outbuilding, a large sign on three steel I-beams was flattened and numerous trees were snapped off or uprooted.

Thunderstorm Wind, La Crosse

When
December 15, 8:29 PM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.960, -91.260

Power lines were blown down in Holmen.

Hail, La Crosse

When
December 15, 8:30 PM CST
Where
La Crosse County, 1.47 mi SSE of Council Bay
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.030, -91.270

Half dollar sized hail fell north of Holmen.

Thunderstorm Wind, La Crosse

When
December 15, 8:32 PM CST
Where
La Crosse County, 1.21 mi NNW of La Crosse
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.817, -91.256

Two temporary structures for the Rotary Lights display in La Crosse were destroyed.

Thunderstorm Wind, Trempealeau

When
December 15, 8:42 PM CST
Where
Trempealeau County, 1.7 mi SE of Whitehall
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.350, -91.300

Farm outbuildings were damaged southeast of Whitehall.

Thunderstorm Wind, Jackson

When
December 15, 8:43 PM CST
Where
Jackson County, 2.03 mi NW of Melrose
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
44.150, -91.030

The attached garage was blown off a house northwest of Melrose and several trees were blown down.

Tornado, Trempealeau

When
December 15, 8:53 PM CST to 8:54 PM CST
Where
Trempealeau County, 4.75 mi ENE of Hale to 5.04 mi SSE of Osseo
Rating
EF1
Path length
1.53 mi
Path width
70 yd
Continued into
Jackson, Wi (ARX)
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
44.499, -91.183

This EF1 tornado developed southeast of Osseo and moved northeast, crossing into Jackson County near County Highway G. The tornado passed through a farm where damage occurred to the house and outbuildings. Otherwise, mainly tree damage occurred.

Thunderstorm Wind, Trempealeau

When
December 15, 8:53 PM CST
Where
Trempealeau County, 4.9 mi ENE of Hale
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
44.500, -91.180

Trees were uprooted and snapped off southeast of Osseo.

Thunderstorm Wind, Jackson

When
December 15, 8:53 PM CST
Where
Jackson County, 0.21 mi ESE of Schlerville
Measured
57 kt (66 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
44.399, -91.016

A semi loaded with 30,000 pounds of perishable goods was blown over on Interstate 94. The driver sustained minor injuries.

Tornado, Jackson

When
December 15, 8:54 PM CST to 8:55 PM CST
Where
Jackson County, 3.36 mi WSW of Levis to 2.7 mi W of Levis
Rating
EF1
Path length
1.15 mi
Path width
70 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
44.518, -91.166

This EF1 tornado developed in northeast Trempealeau County before moving into Jackson County near County Highway G southwest of Levis. The tornado continued to move northeast and dissipated along County Highway FF before reaching Interstate 94. Damage was primarily to trees with a couple of farm outbuildings also damaged.

Thunderstorm Wind, Jackson

When
December 15, 8:56 PM CST
Where
Jackson County, 3.04 mi WSW of Levis
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
44.520, -91.160

Trees were snapped off west of Levis.

Thunderstorm Wind, Jackson

When
December 15, 8:57 PM CST
Where
Jackson County, 2.46 mi W of Levis
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.530, -91.150

Hundreds of pine trees were snapped off west of Levis.

Thunderstorm Wind, Grant

When
December 15, 9:01 PM CST
Where
Grant County, 1.01 mi E of Bagley
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.900, -91.100

An estimated 63 mph wind gust occurred in Bagley.

Thunderstorm Wind, Monroe

When
December 15, 9:03 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.940, -90.810

Door overhangs were damaged by winds in Sparta.

Thunderstorm Wind, Vernon

When
December 15, 9:03 PM CST
Where
Vernon County, 0.85 mi NW of Viroqua
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
43.560, -90.890

The automated weather observing equipment at the Viroqua airport measured a 69 mph wind gust.

Tornado, Jackson

When
December 15, 9:05 PM CST to 9:06 PM CST
Where
Jackson County, 3.94 mi NNE of Merrillan to 4.11 mi NNE of Merrillan
Rating
EF2
Path length
0.18 mi
Path width
250 yd
Continued into
Clark, Wi (ARX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.504, -90.804

This EF2 tornado developed in the far northern part of Jackson County north of Merillan and quickly moved northeast into Clark County. Damage was limited to trees.

Tornado, Clark

When
December 15, 9:06 PM CST to 9:08 PM CST
Where
Clark County, 5.1 mi ESE of Humbird to 5.76 mi W of Sidney
Rating
EF2
Path length
2.95 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.506, -90.802

This EF2 tornado developed in Jackson County and moved into the southwest part of Clark County east of Humbird. The tornado continued to move northeast before dissipating along County Highway B west of Sidney. This part of Clark County is heavily forested and thousands of trees were damaged.

Thunderstorm Wind, Vernon

When
December 15, 9:06 PM CST
Where
Vernon County, 0.85 mi NE of Liberty Pole
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.490, -90.890

A 62 mph wind gust was measured near Liberty Pole with a private weather station.

Thunderstorm Wind, Clark

When
December 15, 9:06 PM CST
Where
Clark County, 5.43 mi NNW of Lake Arbutus
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
44.500, -90.750

Numerous trees were blown down across the southwest corner of Clark County east of Humbird.

Tornado, Clark

When
December 15, 9:07 PM CST to 9:09 PM CST
Where
Clark County, 5.58 mi WSW of Sidney to 4.03 mi W of Sidney
Rating
EF2
Path length
2.8 mi
Path width
250 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
44.511, -90.749

This EF2 tornado developed southwest of Sidney and moved northeast across a heavily wooded area of southwest Clark County. Thousands of trees were damaged and one home was destroyed near Five Mile Creek.

Thunderstorm Wind, Clark

When
December 15, 9:08 PM CST to 9:16 PM CST
Where
Clark County, 5.46 mi W of Sidney to 0.49 mi W of Globe
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.540, -90.760

A path of wind damage occurred across southwest Clark County from east of Humbird to near Globe. Most of the damage was uprooted or snapped trees but the roof was ripped off a metal pole shed and a wooded power pole was broken.

Thunderstorm Wind, Clark

When
December 15, 9:14 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
51 kt (59 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
44.560, -90.590

Power lines and trees were blown down across Neillsville. The winds also scattered debris from damaged roofs.

Tornado, Clark

When
December 15, 9:16 PM CST to 9:18 PM CST
Where
Clark County, 2.14 mi NNE of Neillsville to 2.94 mi SSE of Christie
Rating
EF2
Path length
1.13 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
44.597, -90.580

This EF2 tornado developed northeast of Neillsville and moved northeast before dissipating after crossing State Highway 73 just north of Schofield Road. A farm took a direct hit from the tornado where a barn was shifted off its foundation, a truck moved almost 100 feet and roof damage to the house occurred.

Thunderstorm Wind, Clark

When
December 15, 9:19 PM CST
Where
Clark County, 2.82 mi ESE of Christie
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.630, -90.550

Farm outbuildings were damaged east of Christie.

Tornado, Clark

When
December 15, 9:22 PM CST to 9:23 PM CST
Where
Clark County, 3.16 mi W of Greenwood to 2.53 mi W of Greenwood
Rating
EF1
Path length
0.9 mi
Path width
50 yd
Property damage
$160,000
Reported by
NWS Storm Survey
Coordinates
44.767, -90.664

This EF1 tornado formed west of Greenwood near the intersection of County Highways G and O. The tornado was only on the ground for about a mile but caused extensive damage to two farms. A barn roof was removed, a pole shed destroyed, power pole snapped and roof damage to an outbuilding.

Tornado, Clark

When
December 15, 9:22 PM CST to 9:23 PM CST
Where
Clark County, 2.97 mi WNW of Eidsvold to 2.05 mi S of Junction
Rating
EF2
Path length
1.72 mi
Path width
75 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
44.971, -90.923

This EF2 tornado developed in Chippewa County and crossed into Clark County after moving through Stanley. After moving into Clark County, the tornado moved across rural areas damaging farm outbuildings and trees.

Thunderstorm Wind, Clark

When
December 15, 9:22 PM CST
Where
Clark County, 0.69 mi S of Thorp
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.960, -90.800

Windows were blown out of buildings and roofs were removed from sheds in Thorp.

Thunderstorm Wind, Clark

When
December 15, 9:23 PM CST
Where
Clark County, 0.69 mi N of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.780, -90.600

A farm outbuilding was damaged near Greenwood.

Thunderstorm Wind, Clark

When
December 15, 9:23 PM CST
Where
Clark County, Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
44.770, -90.600

A large tree was blown on to a business in Greenwood. Branches from the tree went through parts of the roof and the owner was temporarily trapped inside the business when the exit was blocked.

Thunderstorm Wind, Richland

When
December 15, 9:24 PM CST
Where
Richland County, 2.76 mi N of Viola
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.540, -90.670

A 62 mph wind gust was measured north of Viola with a private weather station.

Thunderstorm Wind, Monroe

When
December 15, 9:28 PM CST
Where
Monroe County, 0.69 mi N of Tomah
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
43.990, -90.500

Numerous trees were uprooted or blown down in Tomah. Some of these fell on buildings and vehicles with one causing a gas line rupture.

Thunderstorm Wind, Vernon

When
December 15, 9:28 PM CST
Where
Vernon County, Ontario
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.720, -90.580

Trees and large branches were blown down in Ontario.

Thunderstorm Wind, Clark

When
December 15, 9:30 PM CST
Where
Clark County, 0.69 mi N of Longwood
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
44.890, -90.600

A 70 mph wind gust was measured in Longwood with a private weather station.

Thunderstorm Wind, Clark

When
December 15, 9:33 PM CST
Where
Clark County, 3.49 mi WNW of Withee
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.960, -90.670

Buildings sustained wind damage west of Withee.

Thunderstorm Wind, Grant

When
December 15, 9:34 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.630, -90.590

An estimated 60 mph wind gust occurred in Dickeyville.

Thunderstorm Wind, Grant

When
December 15, 9:36 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -90.480

The automated weather observing equipment at the Platteville airport measured a 68 mph wind gust.

Thunderstorm Wind, Taylor

When
December 15, 9:47 PM CST
Where
Taylor County, 0.97 mi W of Medford
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
45.130, -90.370

A farm outbuilding was damaged west of Medford.

Thunderstorm Wind, Taylor

When
December 15, 9:47 PM CST
Where
Taylor County, Whittlesey
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
45.220, -90.330

The roofs to a workshop and a house were blown off and trees were uprooted in Whittlesey.

Thunderstorm Wind, Juneau

When
December 15, 9:48 PM CST
Where
Juneau County, 3.45 mi N of Elroy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.800, -90.270

Several trees were blown down north of Elroy.

Thunderstorm Wind, Taylor

When
December 15, 9:50 PM CST
Where
Taylor County, 0.69 mi N of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
45.140, -90.350

Numerous trees and power lines were blown down across the southern part of the county with no specific location given.

Thunderstorm Wind, Richland

When
December 15, 10:54 PM CST
Where
Richland County, 2.44 mi NW of (Lnr)tri Co Arpt Lon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.240, -90.220

Tree branches were blown down east of Gotham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995567, 998349, 995562, 995234, 995568, 998351, 998751, 995536, 995564, 999258, 998360, 995569, 995276, 998361, 998930, 995277, 998374, 998398, 995571, 995573, 995575, 995278, 995279, 995578, 998404, 995280, 998421, 995700, 995281, 998426, 995282, 995283, 995581, 998427, 999283, 995706, 995703, 998991, 995574, 997010, and more.